Hair Loss/Worried about my hair loss
QUESTION: HI there
I am hoping you can help me. Long story short I have had a major TE after going off the bc pill, diagnosed with low Vit D and increasing my levothryoxin for my hypothyroid (have been very bad at taking this medicine every day). This all happened with in the same month- Like clockwork about 2 months later I started shedding, mostly in shower, brushing after and blow-dry but at its peak it was about 250+ hairs a day, about June I really noticed the bangs becoming sparse and overall head becoming thinner- I started to take Vit D supplements, and started to take my levo every day with out food (never have done that!) My shed slowed down each month and early November of this year I noticed it really tapered down (it seemed to coincide with getting my period back) however I still think it is a bit more than normal for me. I shed intermediate hairs, normal hairs and 2-6" tapered hair... The Tapered hair worries me however I can't help but think perhaps my thyroid is still off since my dr increased the dosage from 75-88mcg and for the first time ever I am taking it everyday (it used to be every couple days or whenever I remembered)
I have had 2 children and had TE after each but the hair grew back great after a year or so.
My hair is all over thinner however last month I started to notice my part.. I was so focused on the bang area i finally took a look at the part and it is more sparse- its not horrible yet but enough to be concerning.
I guess my question is from the photos does it look like the beginning of AGA? Could it be my thyroid that is making me shed those tapered hairs? I am 39, 38 when this all started. Baldness is in the family as both my grandfathers and uncle are bald.
I do see some regrowth sticking up.
Looking forward to hearing from you!
ANSWER: Your hair loss sounds more like telogen effluvium than anything else for the following reasons:
1)Your excessive shedding began 2 months after getting off birth control. Anytime the body has a difficult time adjusting to a change, disturbance or imbalance telogen effluvium can occur. With telogen effluvium the hair begins shedding two to three months after the causative factor. Telogen effluvium is common after stopping birth control. It is similar to the shedding that occurs approximately three months after delivering a baby. Because your experienced postpartum telogen effluvium (also known as telogen gravidarum) after both your children, you may be prone to this type of telogen effluvium.
2) Your hair loss is diffuse. With AGA your hair thinning will be most prominent on the top/center of your scalp--most often in a Christmas tree pattern. It is the middle part that is affected. Your photo looks like a side part. If the part looks the same on various areas of the scalp it is more likely to be telogen effluvium.
3) Your shedding has reduced with the return of your periods. The return of your period is a sign that the body is adjusting back to it's normal state--recovering from the hormonal affects of starting/stopping pill. With telogen effluvium the hair growth cycle begins to restore itself once the body adjusts to (or heals from) the underlying cause.
Because your daily shedding is closer to normal now it may be that the telogen effluvium is ending.
It is common for new growth after telogen effluvium to be thinner at the distal end and thicker closest to the scalp. Is this what you mean by "tapered" hair? With telogen effluvium you can shed newly growing hairs so it would not be uncommon to shed hairs 2-6 inches long as you describe.
In hair loss conditions "tapered hair" refers to hair that is thinner at the proximal end (closest to the scalp.) If that is what you are experiencing let me know as that would indicate a different type of hair loss.
Thyroid conditions are a common cause of hair loss. Some people experience hair loss with certain thyroid medications as well. It is important to know if your hypothyroidism is autoimmune (Hashimto's). Please let me know.Vitamin D deficiency is common with autoimmune disorders.
Even though your hair started to shed after getting off birth control, being on birth control may have caused some nutrient depletions that can contribute to your hair condition. Adhering to a highly nutritious/anti-inflammatory diet may be very helpful.
Sincerely, Melanie Vonzabuesnig
[an error occurred while processing this directive]---------- FOLLOW-UP ----------
QUESTION: Thank you Melanie for getting back to me, I really appreciate it. This is such a stressful time for me. I am terrified of AGA!!
What I mean by tapered is uncut hairs. I shed long full grown hairs, intermediate, and short and long uncut hairs. This all started back in March so I think I am in the CTE mode now. I have my thyroid rechecked on Friday so anxious to see what my numbers read. I can't help but think since I wasn't super great with taking my thyroid meds every day and without food (for the past few years) and since June I have been taking them religiously everyday without food that perhaps I could now be hyperthyroid? I wonder if that could be possible. I was put on levo during my first pregnancy about 5 years ago but it's strange as I have never felt any hypo symptoms, ever.
I will report back after I get my thyroid tests back.
ANSWER: Getting your thyroid retested as you are doing is a good idea. Assessing thyroid function can be very complex. It's best to have a comprehensive thyroid panel in order to get a more complete picture of what may be going on. Unfortunately many physicians do not do thorough testing. Please make sure they test for Hashimoto's. It is very important to know if you are dealing with an autoimmune condition. It does seem unusual that you have no symptoms at all within the five years since you've been diagnosed.
Have you had your iron/ferritin levels testing lately? If so please let me know what your ferritin levels are.
You say you never felt hypothyroid symptoms? Do you have any type of health concerns/symptoms at all? How would you rate your overall physical, emotional, mental health and well-being? Did you have any side effects (other than hair loss) after getting off the pill. How long were you on birth control prior to this? Any symptoms can provide clues to type and cause of hair loss.
There is no reason to feel terrified of AGA right now. AGA is a very slow and gradual process. Once the hair growth cycle is restored and scalp coverage is increased you will have a better idea if there are any signs of AGA. Diffuse alopecia areata and alopecia areata incognito can mimic telogen effluvium so it's also important to take into consideration. Please keep me posted.
Sincerely, Melanie Vonzabuesnig
---------- FOLLOW-UP ----------
QUESTION: Hi Melanie-
I just got some lab results back. My TSH w/reflex was 1.04 (down from 2.38 in June) My iron was 83, Ferritin was 90 and Vit D was up from 20 in June to 43.
I had been on the bc pill from the age of 16 to 32, had 2 kids and back on the pill (orthro tri cycln) at the age of 37 and went off the pill at 38 1/2.
As I mentioned shedding has definitely decreased since November however I still feel it is a bit higher than normal ( I don't remember as much in the shower or during a blow-dry) My periods are about every 4 weeks now and have been for a few months.
My biggest concern are the hairs I shed, those longer uncut hairs. They range from 3-10". I shed pretty much just about everything right now :( If I am still going through the TE I understand it can be from that, however if my TE has ended is this the start of AGA? Will my hair grow back from the TE at all if I do have AGA?
I have attached a photo of my middle part since you asked about how the hair looks all over the head
thank you again Melanie!
Just from looking at the photos your middle part and side part look about the same. I would not assume that you have AGA. The best thing you can do is to keep your body healthy and very well nourished so your hair grows to its best potential. You can use essential oil scalp treatments to stimulate new, healthy hair growth. Essential oils increase energy and nutrients directly to the root and follicle of hair.
I know it's natural for women to worry and obsess about their hair, but it can be harmful and couter-productive. Try to focus on the fact that your shedding has decreased and your body is becoming more balanced after the hormonal effects of being on/getting off the pill. Focus on what you can do to have the healthiest possible hair. Even if you do have AGA, once the telogen effluvium improves, the new growth will help to cover it up. Yes, telogen effluvium hairs will regrow even if AGA is present.
Sincerely, Melanie Vonzabuesnig